MAUDE Adverse Event Report: SYNTHES GMBH DRIVING CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SYNTHES GMBH DRIVING CAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 03.043.028
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the metal holding bar in the striking plate dislodged while the device was being inserted with hammer blows.The issue was noticed during the procedure, and although the metal bar could be tapped back in, it immediately dislodged again with use.The surgery was completed without delay, no fragments were generated, and there was no impact or consequence to the patient.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by depuy synthes, or its employees that the report constitutes an admission that the product, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: h3, h6: product investigation summary: the product was returned to depuy synthes for evaluation.Visual inspection of the returned device found the weld of the pin was broken; this causing the pin to fell out from its position.The pin was received.No other issues were identified.Note: a driving cap from family 03.043.028 was evaluated and investigated by r&d.The observed condition of the pin has been previously assessed by materials and testing.Materials and testing provided drafted report that showed some deficiencies in the weld.Conclusion from r&d was that although the weld might not be perfect there must be some significant load leading to the failure of the weld.Materials and testing subsequently performed a finite element analysis to investigate origin of stress at the interface between cross pin and pull button.Analysis showed that strong off axis hammer blows can lead to oscillations in the system that can cause stress that can lead to breakage of the laser weld at the end of the pin and subsequent migration.Surgical technique guide se_814685 mentions at page 16: to use the hammer, attach the driving cap to the insertion handle and secure it by twisting it one quarter turn.Apply light and controlled hammer blows to seat the nail.Notes: the hammer guide may aid in controlling the direction of the hammer blows.Therefore, the hammer guide can be attached to the back end of the drive cap by screwing both parts together.A dimensional inspection was unable to be performed due to the post-manufacturing damage.The overall complaint was confirmed as the observed condition of the driving cap would have contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of jdepuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.H3, h4, h6: device history record (dhr) review conducted: part # 03.043.028.Lot # 20911102.Manufacturing site: werk selzach logistik.Release to warehouse date: january 28, 2021.Expiration date: n/a.Supplier: (b)(4).A manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
DRIVING CAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
SYNTHES SELZACH
bohackerweg 5
selzach 2545
SZ   2545
Manufacturer Contact
elba bello
1302 wrights lane east
west chester, PA 19380
9083863534
MDR Report Key24293419
Report Number8030965-2026-01382
Device Sequence Number13357534
Product Code LXH
UDI-Device Identifier07612334171092
UDI-Public(01)07612334171092(10)20911102
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.043.028
Device Lot Number20911102
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/28/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/30/2026
Initial Report FDA Received Date02/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/28/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown